Fluid, electrolyte and acid-base disorders associated with antibiotic therapy

R. Zietse*, R. Zoutendijk, E. J. Hoorn

*Corresponding author for this work

Research output: Contribution to journalReview articleAcademicpeer-review

83 Citations (Scopus)

Abstract

Antibiotics are among the most frequently prescribed drugs in medicine. Their use, however, is often limited by associated renal toxic effects. The most common manifestation of these toxic effects is decreased glomerular filtration rate. However, they can also occur while renal function remains near to normal. This Review focuses on antibiotic-associated fluid, electrolyte and acid-base disorders that do not greatly reduce glomerular filtration. Renal tubules can be affected by antibiotics at various locations. In the proximal tubule, toxic effects of tetracyclines and aminoglycosides can result in complete proximal tubular dysfunction, also known as Fanconi syndrome. Aminoglycosides (and capreomycin) can also affect the loop of Henle and lead to a Bartter-like syndrome. In the collecting ducts, antibiotics can cause a diverse range of disorders, including hyponatremia, hypokalemia, hyperkalemia, renal tubular acidosis, and nephrogenic diabetes insipidus. Causative antibiotics include trimethoprim, amphotericin B, penicillins, ciprofloxacin, demeclocycline and various antitubercular agents. Here, we describe the mechanisms that disrupt renal tubular function. Integrated with the physiology of each successive nephron segment, we discuss the receptors, transporters, channels or pores that are affected by antibiotics. This insight should pave the way for pathophysiology-directed treatment of these disorders.

Original languageEnglish
Pages (from-to)193-202
Number of pages10
JournalNature Reviews Nephrology
Volume5
Issue number4
DOIs
Publication statusPublished - Apr 2009

Fingerprint

Dive into the research topics of 'Fluid, electrolyte and acid-base disorders associated with antibiotic therapy'. Together they form a unique fingerprint.

Cite this